Albusoul L, Abunafeesa H, and Dabak V. A Rare Presentation of Concomitant Lung Disease and Hepatitis After Rituximab Treatment: A Case Report. Cureus 2023; 15(5):e38910.
Rituximab (RTX) is a chimeric monoclonal antibody that is a standard component of treatment for all B-cell malignancies. The most common adverse events related to RTX are infusion-related reactions, such as fever, chills, urticaria, flushing, and headaches. However, RTX-induced lung disease (RTX-ILD) is a rare but potentially fatal adverse reaction, and diagnosing RTX-ILD is challenging, especially when accompanied by other rare adverse reactions, such as hepatitis. Here, we report a case of RTX-ILD with concomitant RTX-induced hepatitis in a 55-year-old man with follicular B-cell non-Hodgkin lymphoma who was on maintenance RTX therapy. The patient presented with a subacute, persistent dry cough, shortness of breath, fevers, and chills shortly after having traveled. Outpatient antibiotic therapy did not relieve symptoms, and laboratory studies revealed evidence of liver injury. A computed tomography (CT) of the chest showed predominately basilar airspace disease and ground glass opacities suggestive of multifocal pneumonia. Extensive infectious and autoimmune workups were negative. RTX-ILD with concomitant RTX-induced hepatitis was considered because antibiotic therapy did not resolve symptoms or improve signs of liver damage. Prednisone (1 mg/kg) led to symptom resolution and liver enzyme improvement. The patient underwent a 30-day steroid taper and the withholding of RTX infusions. A CT of the chest three months after discharge showed nearly resolved multifocal ground glass opacities. RTX-ILD should be considered after infectious and autoimmune etiologies have been ruled out for all patients on RTX therapy who experience symptoms of lung pathology or infection.